Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 117, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 4:17 PM CDT for McHenry County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 4:17 PM CDT (21:17 UTC)
- Expired
- Jul 31, 2002, 5:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McHenry County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:30 PM CDT | Hail 1 | Bantry, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -525 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
631
WUUS53 KBIS 312117
SVRBIS
NDC049-312215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT WED JUL 31 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
* UNTIL 515 PM CDT
* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF BANTRY...OR ABOUT 28 MILES
NORTHEAST OF MINOT...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BANTRY AT 425 PM CDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR NORTH DAKOTA.
LAT...LON 4858 10095 4834 10095 4838 10030 4854 10029
4852 10039 4864 10043
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT WED JUL 31 2002 A COLD UPPER TROUGH WILL SWING THROUGH THE STATE OVERNIGHT...WITH ITS ASSOCIATED SURFACE COLD FRONT SETTING OFF SOME THUNDERSTORMS. ON THURSDAY I EXPECT A BROKEN CU DECK TO FORM IN THE NORTH AND A SCATTERED ONE IN THE SOUTH AS THE COLD SURFACE HIGH BEARS DOWN ON THE STATE. WE SHOULD SEE LOWS IN THE 40S THURSDAY NIGHT...WITH A WARM UP BEGINNING ON FRIDAY. IN THE LONGER TERM...A QUASI STATIONARY LONG WAVE TROUGH ON THE WEST COAST WILL SET THE STAGE FOR AN ACTIVE PERIOD OF WEATHER STARTING SATURDAY...AND CONTINUING THROUGH FRIDAY OF NEXT WEEK. THIS EXPECTED PATTERN WILL FEATURE A PERSISTENT EAST/WEST BOUNDARY OVER SOUTH DAKOTA. THIS HISTORICALLY HAS BEEN A GOOD MECHANISM FOR PRODUCING THUNDERSTORMS IN NORTH DAKOTA. .BIS...NONE. RSL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:17 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 58 min |
| Jul 30, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 64 min |
| Jul 31, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 67 min |
| Jul 31, 2:28 AM CDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 47 min |
| Jul 31, 3:29 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Jul 31, 5:08 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 67 min |
| Jul 31, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 50 min |
| Jul 31, 5:40 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Jul 31, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 58 min |
| Jul 31, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 45 min |
| Jul 31, 6:58 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.